Skip to content

Announcements

Newly diagnosed? Visit the Epilepsy Health Center, check out community tips and review resources.
Keppra and Weight Gain
avatar
crafty1960 posted:
Hi everyone, the good news is that my hubby is having less seizures snice he added Keppra to the Lyrica but the bad news is that he seems to be gaining weight.

Has anyone else gain weight while on Keppra?

I'll be able to do more reasearch on it tomorrow when I have more time.

Thanks Chirs
Reply
FirstPrevious12NextLast
 
avatar
dancer86442 responded:
Hi Crafty,

Good news. DD said she had no s/e's, including weight gain. But, ya know that everyone is different. Hang in there. Time will tell. Hopefully weight gain is the only s/e he experiences.

God Bless

Love Candi & family
 
avatar
storymom1 responded:
Hi Chris; I have just started on Keppra and I have been gaining weight. My Neuro just changed the dose (lower by 500 mg) because I was having anger issues that seemed to start when I was on the high dose.

I've just been cutting back on what I eat and it seems to have stabilized the gain - I'm not losing either, though.

I've found side effects hard to deal with on this drug. If my anger issues dont change soon I may have to go on something else.
 
avatar
joycesingh responded:
Hi Chris,

It's been almost 6mnths since I have been on the site. I've been exeriencing dramatic weight gain since starting Keppra. I'm active home...I don't sleep during the day...i try to eat as healthy as possible...i'm 27 yrs and before starting AED's about 3yrs ago i was between a size 6-8.....now i'm on 14 going 16.....i cannot exerice because everytime i do so i have a grand mal.....it's very difficult....i'm just glad to know that i'm not alone....but this is now ridiculous....because i'm having breathing issues.....i'm following up with my md....the med though seems to be working ok.....for the seizures....i know that one of topomax s/e is weight loss...

grace and peace

Joyce
 
avatar
purduegirl0789 responded:
Hey Chris... I was put on Keppra 500mg twice a day after having a seizure in the middle of the night. At the time I was 150 pounds and currently I am still on Keppra and weigh 180 pounds. Not until now did I realize that I have gained 30 pounds in a year. So, yes I do agree Keppra causes weight gain
 
avatar
Imanole responded:
My husband has just been weened off Keppra he took 500 mg twice a day for 3 years and then in april was cut in half and then in May cut in half again until June 5 came off of it completely. He has gone from a 38 waist size to a 34 waist size which he was before the Keppra, so yes I agree it caused weight gain. He has lost 10 pounds since the reduction and finally coming off Keprra.
 
avatar
GreatestIsLove responded:
I just started the lowest available dose of Keppra 3 weeks ago. I have already gained 15 pounds! I've been able to start exercising more because of feeling better, but I don't know if I can exercise enough to stop this kind of weight gain.

I will definitely be going back to my MD!!!
 
avatar
hula_dancer73 replied to GreatestIsLove's response:
Hi I know my friend thta was in a se rious bike accident and woulnd up with FIVE bleeds in his brain

He takes Keppra an some other drug and has lost ALOT of weight as well. Not enought to make him look like a scelaoton.

hula_dancer
 
avatar
marionrocks responded:
I had seizures in January 2011 and was put on Keppra. I have aalways had a weight problem but after I started taking Keppa I started gaining a lot of weight. I asked my Neurologist about it and he said Keppra does not cause weight gain. I have to disagree with him because it happened to me. I was just curious if anyone else had the same problem.
 
avatar
dancer86442 replied to marionrocks's response:
Hi marion,

Yes, my daughter experienced weight gain on Keppra, too. Also severe Mood swings. She Didn't ask, she Told her DR to take her Off that med. He did! If you don't like your 'side effect' Insist on trying another med. All our AED's have side effects. But, each of us is different about how the med affects us.

Stick around. Please! Share what you know & Learn Lots more about what others' Know! You mite not experience the same symptoms, but, it Helps others' to Know "We ain't Alone" in what we do experience.

Love Candi
 
avatar
BlazingTiger responded:
Hi Chris,
Although i had a really bad experience with Keppra & was only on a short time. I to experienced some weight gain.

Jason
 
avatar
saltlifenc responded:
My daughter has been on Keppra for 3 years. She is now 9. She has not had any seizures but has gained alot of weight. She started gaining weight after just a few weeks on the med. Her Pediatric Neurologist kept insisting this was not a side effect. Her new Dr. said that if she gained weight after starting Keppra then it IS a side effect for her. She will hopefully be starting to wean off of the medicine soon. Hoping she does well and also loses some of the weight.
 
avatar
dancer86442 replied to saltlifenc's response:
Hello saltifenc,

I'm glad you sought a 2nd Opinion. Soooo many DRS (neuros) are, sadly, unaware of 'side effects'. So, we have to do our own 'homework' & rely on others' opinions as well as 2nd opinions or more from other DRs.

Is her new DR going to start her on a New medication, while being weaned Off Keppra? Use our Drug/Supplement tool to find info on the new med and any Reviews. Just keep in mind 'what works for one, may not work for another.' Do not let other people's experiences on meds deter you or your daughter from trying something Different. That includes 'alternatives'. Such as biofeedback, Ketogenic Diet & More.

If you haven't already, this is a Good time to start a Journal. More Info under Tips. Also, keep in mind, a Good, nutritious Diet Does help w/ side effects of any med by diminishing &/or eliminating some of them.

Please keep us posted as to her Status. Know we Care. HUGS!

Love Candi
 
avatar
johnhopps replied to dancer86442's response:
I went on an antidepressant a few years ago and it caused a lot of weight gain. Went off it and I lost the weight. Now I gained a lot from being on Keppra. Anti Seizure and SSRIs both affect the Synapses. I just came off Keppra 2 days ago after being weened off. Now I hope this weight will start to come off.
 
avatar
An_249435 replied to saltlifenc's response:
My 7yr old grandson started to have Focal seizures since the beginning of the 2012 - I was told by an ER that they were "night terrors" nothing to worry about- after having several of these "night terrors" I was told they were seizures and he started Keppra generic - slowly he started to gain weight - I wasn't sure that it was the Keppra until we had to take him off of it- side effects were really bad - he was angry and on edge 24/7 - could not fall asleep and was on melatonin but no one told me that melatonin which the dr prescribed had a bad interaction causing this child to seizure every night until I stopped the melatonin after checking on the internet- the child was gaining weight and I was being blamed for over feeding him and feeding him the wrong foods- so we watched everything and low and behold the dr started to check his thyroid which came back normal- also the EEG came back normal until at the very end of the test he started to fall asleep and had a spike- Keppra became so bad in the last week of being on it the child stated he wanted to kill himself or someone else- Thank goodness the neuro changed the meds went to tegretol - we went from anger to calm - he can now fall asleep at night does have a little trouble waking up - I am hoping that his weight gain will level off- he was only on keppra for about a month and a half - The Keppra did stop his seizures just wasn't good for this young man- so I am guessing it all depends on the persons reaction to the meds they are on- I do believe Keppra is to blame for the weight gain-


Helpful Tips

Want to change font size?
It is easy to make the font bigger press and hold your control key and click on the + key until it's as big as you like, To make ... More
Was this Helpful?
27 of 41 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Epilepsy Center